South Dakota, 2014Hail and Damaging Winds in South Dakota, August 26, 2014
August 26, 2014 · NWS UNR · 3 events in 1 county or zone
Another severe thunderstorm tracked northeastward across the Pine Ridge area during the evening, producing quarter size hail and strong wind gusts around 80 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another severe thunderstorm tracked northeastward across the Pine Ridge area during the evening, producing quarter size hail and strong wind gusts around 80 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 2:06 PM MST, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 26, 2:06 PM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT TUE AUG 26 2014
.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 304 PM MDT TUE AUG 26 2014
WATER VAPOR IMAGERY SHOWS LONGWAVE TROUGH EXTENDING FROM CNTRL
CANADA THE GREAT BASIN NOW IN THE PROCESS OF FRACTURING AS THE NRN
STREAM CONTINUES EWD AND THE SRN BASE BECOMING THE NEXT WRN CONUS
CUT OFF LOW. SWRLY FLOW CONTINUES OVER THE CNTRL/NRN PLAINS. LITTLE
CHANGE TO THE ACTIVE PATTERN THROUGH THE SHORT TERM.
SW FLOW WILL CONTINUE TONIGHT AND TOMORROW WITH THE BEST FORCING
REMAINING SOUTH OF THE CWA. BEST CHANCES OF PRECIP THROUGH THE NEXT
THREE PERIODS WILL BE ACROSS THE FAR SRN PORTIONS OF THE CWA AS A
SERIES OF WAVES CROSS THE CO/NEB AREA. MODELS ARE VARYING WITH
TIMING OF WAVES AND HOW FAR NORTH THE PRECIP WILL EXTEND WITHIN THE
CWA. EITHER WAY QPF AMOUNTS WILL BE LIMITED EXCEPT WITH THE
POSSIBILITY OF SOME STRONGER STORMS CROSSING AREAS NEAR THE NEB
BORDER. TEMPERATURES WILL AGAIN BE BELOW AVERAGE WEDNESDAY MAINLY
DUE TO INCREASE CLOUD COVER. PRECIP CHANCES WILL BEGIN DECREASING
WED NIGHT INTO THE LONG TERM.
&&
.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 304 PM MDT TUE AUG 26 2014
WEAK UPPER LOW TRACKING THROUGH CENTRAL PLAINS THURSDAY MAY BRING A
FEW SHRA/TSRA TO SOUTH CENTRAL SOUTH DAKOTA. OTHERWISE...DRY AND
WARMER FOR THE FORECAST AREA. FAST MOVING SHORTWAVE IN NORTHERN JET
STREAM TRACKS ACROSS MONTANA/NORTH DAKOTA ON FRIDAY WITH WEAK COLD
FRONT MOVING THROUGH WESTERN SOUTH DAKOTA. FORECAST SOUNDINGS
SUPPORT 250-500J/KG MLCAPE WITH ERODING CAP. A FEW SHRA/TSRA
POSSIBLE IN VICINITY OF BLACK HILLS. MODELS IN GOOD AGREEMENT WITH
LONG WAVE UPPER TROF MOVING INTO WESTERN U.S. OVER THE
WEEKEND...WITH SOUTHWEST FLOW ACROSS THE NORTHERN PLAINS. THIS WILL
BRING WARMER TEMPERATURES FOR THE WEEKEND...ALONG WITH SMALL THREAT
OF THUNDERSTORMS LATE SATURDAY/SUNDAY. UPPER TROF SLOWLY MOVES
ACROSS THE ROCKIES/NORTHERN PLAINS EARLY NEXT WEEK...WITH LINGERING
THREAT OF PRECIPITATION AND RETURN TO COOLER TEMPERATURES.
&&
.AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING
ISSUED AT 304 PM MDT TUE AUG 26 2014
ISOLATED SHOWERS/THUNDERSTORMS EXPECTED ACROSS THE AREA THROUGH
TONIGHT...MAINLY ALONG AND SOUTH OF I-90. LCL MVFR VSBY WITH
HEAVIER PRECIPITATION. LOW CLOUDS WILL RETURN TONIGHT ACROSS
SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA AND LINGER THROUGH
WEDNESDAY MORNING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...13
LONG TERM...7
AVIATION...7
Hazardous weather outlook, Aug 26, 4:00 AM MST, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
500 AM MDT TUE AUG 26 2014
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
500 AM MDT (600 AM CDT) TUE AUG 26 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE
ENTIRE AREA TODAY. STORMS TONIGHT WILL MAINLY BE SOUTH OF
INTERSTATE 90. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
ON WEDNESDAY AND THURSDAY AS A STORM SYSTEM MOVES THROUGH THE
CENTRAL PLAINS. DRY CONDITIONS WILL PREVAIL ON FRIDAY AND SATURDAY...
BUT CHANCES FOR THUNDERSTORMS RETURN FOR SUNDAY AND MONDAY.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Aug 26, 6:05 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT TUE AUG 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL PINE RIDGE 43.03N 102.56W
08/26/2014 E1.75 INCH SHANNON SD PUBLIC
30-40 MPH WINDS
&&
POJORLIELocal storm report, Aug 26, 6:35 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT TUE AUG 26 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 3 NE WOUNDED KNEE 43.18N 102.32W
08/26/2014 E1.00 INCH SHANNON SD TRAINED SPOTTER
&&
POJORLIESpecial weather statement, Aug 26, 7:14 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 PM MDT TUE AUG 26 2014
SDZ042-270300-
SHANNON SD-
814 PM MDT TUE AUG 26 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHANNON COUNTY UNTIL
900 PM MDT...
AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINE RIDGE...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PINE RIDGE...
WOUNDED KNEE...
MANDERSON...
PORCUPINE...
BATESLAND...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4302 10275 4333 10236 4313 10208 4299 10238
4299 10271
TIME...MOT...LOC 0214Z 226DEG 27KT 4302 10257
JOHNSONThunderstorm Wind, Oglala Lakota
- When
- August 26, 7:20 PM MST
- Where
- Oglala Lakota County, 1 mi ESE of Pine Ridge
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.025, -102.542
The spotter estimated wind gusts at 80 mph.
Hail, Oglala Lakota
- When
- August 26, 7:20 PM MST
- Where
- Oglala Lakota County, 1 mi S of Pine Ridge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.016, -102.560
Wind gusts were estimated around 50 mph.
Thunderstorm Wind, Oglala Lakota
- When
- August 26, 7:23 PM MST to 7:24 PM MST
- Where
- Oglala Lakota County, (Ien)pine Ridge Arpt
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.020, -102.520
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, August 26 to 27, 20141 injured · $40 million · 2 events
- Flash Flooding and Hail in Illinois, August 26 to 27, 2014$29 million · 1 in hail · 11 events
- Rip Current in New Jersey, August 26, 20141 death · 1 event
- Rip Current in Maryland, August 26, 20141 death · 1 event
- Flash Flood in Utah, August 26, 2014$100,000 · 1 event
- Hail and Damaging Winds in Illinois, August 26, 2014$50,000 · 1.25 in hail · 4 events
- Hail and Damaging Winds in South Dakota, August 26, 2014$50,000 · 1.75 in hail · 4 events
- Damaging Wind in Kansas, August 26, 2014$50,000 · 52 kt wind · 1 event
- Damaging Wind and Heavy Rain in Arizona, August 26, 2014$40,000 · 63 kt wind · 2 events
- Damaging Winds and Lightning Strike in Texas, August 26, 20143 injured · $2,000 · 60 kt wind · 4 events
- Damaging Winds in Michigan, August 26, 2014$11,000 · 56 kt wind · 21 events
- Lightning Strike in Colorado, August 26, 20142 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538105, 538106, 538107.